Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 237, NWS Blacksburg, VA

August 21, 2003Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 21, 2003, 5:28 PM EDT for Patrick County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2003, 5:28 PM EDT (21:28 UTC)
Expired
Aug 21, 2003, 6:15 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Patrick County, VA

The radar

The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
513 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 212128
SVRRNK
VAC141-212215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PATRICK COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 615 PM EDT.

* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR STUART.  THE STORM WAS NEARLY STATIONARY.

* SOME LOCATIONS THREATENED THROUGH 615 PM EDT INCLUDE
  STUART...
  WOOLWINE...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3655 8062 3664 8065 3667 8048 3674 8046
          3687 8025 3685 8004 3669 8008 3654 8004

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:26 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 21, 3:26 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
326 PM EDT THU AUG 21 2003

LOOKS LIKE ONE MORE HAZY/HUMID DAY FRI BEFORE DRIER/COOLER WEATHER
ARRIVES OVER THE WEEKEND...AND CONTS INTO NEXT WEEK. OTRW IN THE
SHORT TERM...RADAR SHOWING SHRA/TSRA FIRING ALONG THE BLUE
RIDGE/POINTS W IN RESPONSE TO DIFF HEATING AND WEAK VORT/MCON UNDER
RIDGING/CAP ALOFT. EXPECT SOME OF THIS ACTIVITY TO LINGER INTO THE
EVE BEFORE LOSS OF HEATING AND DRY AIR ALOFT ALLOWS MAJORITY TO FADE
BY MIDNGT IF NOT BEFORE. THUS PLAN TO CONT A LOW CHC POP MAINLY W OF
THE BLUE RIDGE THIS EVE PENDING COVERAGE AT RELEASE. OTRW ANOTHER
MUGGY NGT UNDER MAINLY CLR SKIES BUT WITH LESS FOG/LOW CLOUDS GIVEN
LGT WESTERLY FLOW. APPEARS DEWPTS TO REMAIN UP A BIT IN RESPONSE TO
INCREASED BYLR RH SO LIKE TEMPS A FEW DEGS WARMER THAN LAST NGT.

FRI-SAT...S/W TROF NOW OVER THE NRN PLAINS TO SLIDE SEWD FRI PUSHING
AN ASSOCD SFC COLD FRONT ACROSS THE AREA LATER SAT. PREFRONTAL ZONE
RH WILL APCH FROM THE NW FRI AFTN BEFORE EDGING THRU THE CWA FRI
NGT/EARLY SAT. SHOULD SEE ENOUGH INSTAB AND DEEP RH TO AID WDLY SCTD
TSRA ESPCLY MOUNTAINS FRI AFTN BEFORE PSBL BKN PREFRONTAL AREA OF
STORMS REACHES THE NW LATE. ALTHO OMEGA/DIFFLUENCE LIMITED...APPEARS
ENOUGH CONVERGENCE TO BOOST POPS TO 40S NW...AND THEN STAGGER TO
30/20 SCENARIO FROM NW TO SE INTO FRI EVE. MODELS CONT FAST IN
PUSHING FRONT S OF THE AREA SAT...BUT GIVEN TIMING PLAN TO SLOW DOWN
DEWPT BNDRY OVER THE SRN TIER WHERE WILL CONT A CHCY POP SAT AFTN.
ELSW...DRY ADVECTION TO START FILTERING SWD IN WAKE OF FRONT AS SFC
HIGH TO THE NW STARTS TO NOSE IN. TEMPS LIKELY TO ZOOM UP WITH WEAK
COMPRESSION AHEAD OF THE FRONT E FRI WITH LOW 90S PSBL SE AND
BASICALLY 80S ELSW. READINGS A GOOD 5-7 DEGS COOLER ALONG/BEHIND THE
FRONT SAT AFTN WITH A 75-85 RANGE LIKELY.

EXTENDED...APPEARS REFRESHING CHANGE IN PLACE FOR EARLY WEEK AS
RIDGING SFC/ALOFT BUILDS IN AND HANGS INTO THU. MAY SEE SOME
RESIDUAL CLOUDS HANG OVER NW NC SUNDAY PER PSBL WEAK INVERTED TROF
PER ETA...OTRW MAINLY SUNNY DAYS/CLEAR NGTS SUNDAY-THU. LOW TEMPS
RATHER COOL EARLY ON BEFORE SOME RH RECOV TAKES SHAPE BY LATE WEEK
AS SFC RIDGE MOVES OFFSHORE.

FCSTID =    9
ROA   70  90  68  83 /   0  30  30  20
LYH   68  90  69  83 /   0  30  40  20
DAN   71  92  70  85 /   0  30  30  40
BLF   67  80  61  74 /  30  30  30  20
LWB   61  79  60  76 /  20  40  30  10
BCB   65  83  63  78 /  10  30  30  20
TNB   64  82  61  75 /  30  30  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH/JDS
Hazardous weather outlook, Aug 21, 6:04 AM EDT, 11 hours 24 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 AM EDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:02 PM EDTFlash Flood WarningRNKPatrick3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.